Skip to main content

Relias Media has upgraded our site!

Please bear with us as we work through some issues in order to provide you with a better experience.

Thank you for your patience.

All Access Subscription

Get unlimited access to our full publication and article library.

Get Access Now

Interested in Group Sales? Learn more

HICprevent

Hicprevent header 1470747688

This award-winning blog supplements the articles in Hospital Infection Control & Prevention.

FDA requires adding nerve damage warning to fluoroquinolone labels

January 12th, 2015

The Food and Drug Administration is requiring that drug labels and Medication Guides for fluoroquinolone antibiotics be updated to better describe the potential serious side effect of peripheral neuropathy.

Broad-spectrum antibiotics widely used to treat health care associated infections (HAIs) and bacterial infections in the community, fluoroquinolones include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive).

“This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent,” the FDA stated in a safety alert issued Aug. 15, 2013.

FDA has required manufacturers of systemic fluoroquinolone drugs to make revisions to the drug labels (Warnings/Precautions and Warnings and Precautions sections) and the Medication Guides. These label changes are to better characterize the risk of peripheral neuropathy associated with the class of systemic fluoroquinolones. If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be treated with an alternative non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.

The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.

Peripheral neuropathy is an identified risk of fluroquinolones and was added to the Warnings or Warnings and Precautions sections of all the labels for systemic (oral and injectable) fluoroquinolone drugs in 2004, the FDA reports. The risk of peripheral neuropathy is also described in the Medication Guides for these products. FDA has continued to receive reports of peripheral neuropathy even after the adverse reaction was added to the fluoroquinolone drug labels. The results of FDA’s recent review of the Adverse Event Reporting System (AERS) database indicate that although the risk of peripheral neuropathy is described in the drug labels of each marketed systemic fluoroquinolone, the potential rapid onset and risk of permanence were not adequately described.

The recent AERS review evaluated cases of fluoroquinolone-associated peripheral neuropathy with an outcome of "disability," reported between January 1, 2003 and August 1, 2012. The review showed a continued association between fluoroquinolones use and disabling peripheral neuropathy. However, because AERS is a spontaneous reporting system, an incidence of peripheral neuropathy, especially permanent damage among patients exposed to these medications, cannot be calculated. The onset of peripheral neuropathy after starting fluoroquinolone therapy was rapid, often within a few days. In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.

“Make sure your patients know to contact you if they develop symptoms of peripheral neuropathy,” the FDA stated. “Make sure your patients receive the Medication Guide with every prescription."

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.